Wisconsin, 2018

Damaging Winds and Heavy Rain in Wisconsin, September 2, 2018

September 2, 2018 · NWS MKX · 3 events in 3 counties and zones

Clusters of strong to severe thunderstorms developed near a surface trough with some tree damage occurring. Training thunderstorms produced heavy rainfall and street flooding in Sheboygan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Clusters of strong to severe thunderstorms developed near a surface trough with some tree damage occurring. Training thunderstorms produced heavy rainfall and street flooding in Sheboygan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 2, 1:20 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 2, 1:20 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
220 PM CDT SUN SEP 2 2018

.TONIGHT AND MONDAY...Forecast Confidence - Medium to High.

A swath of persistent lift within an unstable and very moist airmass
will kick off multiple rounds of showers and storms this afternoon
through Monday. A few storms could approach or reach severe limits
this afternoon into tonight given the instability and marginal
shear. The bigger concern may be heavy rainfall, as storms could go
through the same areas into tonight, especially south of Madison and
Milwaukee. Fortunately, these areas have mostly stayed away from the
higher rainfall totals over the last couple weeks and can thus take
more water than areas farther north.

Mostly cloudy skies and high dewpoints will result in above normal
temps tonight. The clouds and rain should keep highs back to near
normal during the day tomorrow.

.MONDAY NIGHT THROUGH WEDNESDAY...Forecast Confidence - Medium.

Will continue high chance to likely convection threat Monday night
as increasing low level southerly winds pull surge of additional
warm air and moisture advection across southern WI.  Later in the
night, the advection shifts north of the area, taking with it the
bulk of the convection.  Short term guidance in reasonable agreement
on warm front advancing into central WI by 12Z/04.  May be dry for
most of Tuesday as main forcing during the day to the north and
west.  However due to high moisture and potential for outflow
boundaries in the area, wl continue lower chance potential. Shifting
steering winds to more zonal pattern across the northern Plains will
carry a cold front into northern and central WI Tuesday night, and
across southern WI on Wednesday.  ECMWF has southward progression a
bit slower, and doesn't clear the southeast until later Wednesday
night. Threat for heavy rainfall to continue through this
period.

.EXTENDED PERIOD...

.WEDNESDAY NIGHT THROUGH SUNDAY...Forecast Confidence - Medium
trending Low.

Increasing zonal flow across the upper midwest and Great Lakes due
to passing Canadian low pressue will carry a weak front across
southern WI later Wednesday into Wednesday night.  Both the GFS and
ECMWF have been slowing the southeast progression of the front so
will be keeping chances for convection in through Thursday. The
threat for strong to severe convection will be shifting south with
the front by Wednesday night.  However due to the proximity of the
front, need to hang onto chances into Thursday.  Despite a northeast
drier air flow around passing high pressure to the north, the upper
level steering winds will remain WSW into the weekend.  A tightening
baroclinic zone will be situated the region.  This would allow any
isentropic lift over the zone to possibly generate more -shra for
the area Friday through Sunday.  The Medium range guidance in
considerable disagreement regarding the location and evolution of a
central/southern Plains short wave trof and its eventual track.  GFS
brings weak low pressure and widespread precipitation to the area
Friday and Saturday, while Canadian NH is much drier for our area.
The ECMWF shows the potential for showers in the cool easterly flow
but no significant precipitation or passing low pressure.  GFS
ensembles show considerable variability at the end of the week, and
WPC Blended forecast favoring the ECMWF and ECMWF blends along with
the GEFS mean over the GFS.  For now, wl have a mention of
precipitation chances for the later periods, but expect QPF amounts
to remain lighter.  Daytime temperatures will cool off considerably
behind the passing front on Thursday with more seasonal temperatures
continuing through the weekend.

&&

.AVIATION(21Z TAFS)...Showers and storms are likely this
afternoon into tonight and again on Monday. MVFR ceilings should
improve to VFR for the most part by late afternoon. VFR conditions
are then expected for this evening into tonight, outside of lower
ceilings and visibilities within thunderstorms. May see another
round of MVFR ceilings Monday morning into early afternoon.

&&

.MARINE...Winds and waves are expected to remain below Small Craft
Advisory levels for the next few days. There will be a chance for
thunderstorms each day into mid-week.

Will have to keep an eye out for more fog tomorrow when winds become
onshore again.

&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.

TONIGHT AND MONDAY/AVIATION/MARINE...DDV
MONDAY NIGHT THROUGH SUNDAY...MBK
Hazardous weather outlook, Sep 2, 8:04 AM CST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
904 AM CDT Sun Sep 2 2018

WIZ046-047-051-052-056>060-062>072-031415-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
904 AM CDT Sun Sep 2 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop from mid
afternoon through the evening. Heavy rainfall could produce
localized flash flooding. Damaging winds are the main threat,
although large hail is possible.

Record river flooding will continue along the Baraboo River while
new flooding is expected to occur across the Rock and Crawfish
River basins. Also, high water levels causing dam gate releases
will continue to cause areas of flooding in parts of downtown
Madison.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

River flooding is expected in central Wisconsin through late in
the week. Areal flooding will also continue in parts of downtown
Madison.

There are chances for thunderstorms into Friday. Heavy rain and
flash flooding are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed this afternoon and tonight. Also,
your rainfall reports will be appreciated through the next week to
assist with areal and river flooding forecasts.

LMZ643>646-031415-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
904 AM CDT Sun Sep 2 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

Another round of scattered thunderstorms is likely from late
afternoon through the evening. Damaging winds are the main threat,
although large hail is possible.Thunderstorms will gradually diminish from southwest to northeast
this morning.

Fog may become dense at times in the near shore waters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are chances for thunderstorms through Friday.

www.weather.gov/mkx

MBK

In the hours before

Local storm report, Sep 2, 8:28 AM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
928 AM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       NORTH FREEDOM           43.46N 89.86W
09/02/2018  M1.15 INCH       SAUK               WI   CO-OP OBSERVER

&&

PC
Local storm report, Sep 2, 8:43 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
943 AM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       2 S BLANCHARDVILLE      42.78N 89.86W
09/02/2018  M1.50 INCH       LAFAYETTE          WI   CO-OP OBSERVER

0700 AM     HEAVY RAIN       ALLENTON                43.43N 88.34W
09/02/2018  M1.08 INCH       WASHINGTON         WI   CO-OP OBSERVER

0700 AM     HEAVY RAIN       BELOIT                  42.53N 89.02W
09/02/2018  M2.47 INCH       ROCK               WI   CO-OP OBSERVER

0700 AM     HEAVY RAIN       MONROE                  42.60N 89.64W
09/02/2018  M1.19 INCH       GREEN              WI   CO-OP OBSERVER

0700 AM     HEAVY RAIN       BRODHEAD                42.62N 89.38W
09/02/2018  M1.30 INCH       GREEN              WI   CO-OP OBSERVER

0700 AM     HEAVY RAIN       PORTAGE                 43.55N 89.47W
09/02/2018  M1.67 INCH       COLUMBIA           WI   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 S GRAFTON             43.31N 87.95W
09/02/2018  M1.01 INCH       OZAUKEE            WI   CO-OP OBSERVER

&&

PC
Local storm report, Sep 2, 9:17 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1017 AM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 NE DODGEVILLE         43.00N 90.10W
09/02/2018  M1.41 INCH       IOWA               WI   EMERGENCY MNGR

&&

PC
Special weather statement, Sep 2, 1:44 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
244 PM CDT SUN SEP 2 2018

WIZ051-052-022015-
Sheboygan-Fond Du Lac-
244 PM CDT SUN SEP 2 2018

...A DEVELOPING THUNDERSTORM WILL AFFECT NORTHEASTERN FOND DU LAC
COUNTY INCLUDING SOUTHERN LAKE WINNEBAGO...

At 242 PM CDT, a strong thunderstorm was located near North Fond Du
Lac, moving northeast at 55 mph.

Wind gusts of 30 to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fond Du Lac, North Fond Du Lac, Southern Lake Winnebago, Taycheedah,
Peebles, Marytown, Johnsburg and Pipe.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Boaters on Lake Winnebago should consider seeking safe harbor until
the storm passes.

LAT...LON 4389 8816 4389 8814 4373 8860 4389 8872
      4390 8870 4389 8841 4394 8840 4394 8817
TIME...MOT...LOC 1942Z 240DEG 49KT 4385 8857

MBK
Special weather statement, Sep 2, 1:52 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
252 PM CDT SUN SEP 2 2018

WIZ062-067-022015-
Lafayette-Iowa-
252 PM CDT SUN SEP 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAFAYETTE AND
SOUTHWESTERN IOWA COUNTIES...

At 252 PM CDT, a strong thunderstorm was located over Platteville,
moving northeast at 30 mph.

Wind gusts of 40 yo 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dodgeville, Mineral Point, Belmont, Linden, Rewey, Platte Mounds,
London and Leslie.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4299 9017 4276 8998 4261 9042 4284 9043
TIME...MOT...LOC 1952Z 238DEG 27KT 4271 9045

MBK
Special weather statement, Sep 2, 2:15 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
315 PM CDT SUN SEP 2 2018

WIZ056-057-022045-
Columbia-Sauk-
315 PM CDT SUN SEP 2 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COLUMBIA AND EAST
CENTRAL SAUK COUNTIES...

At 315 PM CDT, a strong thunderstorm was located near Lake Wisconsin,
moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Baraboo, Portage, Lake Wisconsin, Poynette, Pardeeville, Rio,
Wyocena, Merrimac, Harmony Grove, Interstate 90/94 Interchange, Okee
and Devils Lake St Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4348 8914 4329 8965 4344 8978 4364 8945
      4364 8928
TIME...MOT...LOC 2015Z 236DEG 29KT 4342 8963

MBK

The radar

The Milwaukee radar (KMKX), 133 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
September 2, 2:25 PM CST
Where
Iowa County, 0.51 mi E of Mineral Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.850, -90.170

Several 4-5 inch diameter tree branches down.

Thunderstorm Wind, Lafayette

When
September 2, 3:41 PM CST
Where
Lafayette County, Benton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.570, -90.380

Several trees down.

Heavy Rain, Sheboygan

When
September 2, 4:10 PM CST to 5:00 PM CST
Where
Sheboygan County, 0.51 mi SSW of Sheboygan to 1.27 mi NNW of Sheboygan
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.743, -87.723

Street flooding in Sheboygan especially on and near 14th street from Geele Ave. to Indiana Ave.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787572, 787574, 787893.